1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

BG while on prednisolone (steroid) help

Discussion in 'Type 1 Diabetes' started by Cliodb, Nov 16, 2019.

  1. Cliodb

    Cliodb Type 1 · Active Member

    Messages:
    43
    Likes Received:
    13
    Trophy Points:
    28
    Hi,

    I'm currently on prednisolone 20mg after surgery and I'm struggling to get my bg down. I have increased my levimir from 6units to 9units, and my novorapid carb ratio from 1unit per 5carbs to 1unit to 3carbs.
    From around lunch to midnight I'm high (spikes of upto 14mmol , but mostly in about 10mmol, never going under 8mmol) takeing correction doses seems to do nothing. It's been like this a week now and I can't seem to get it under control.
    Would love advise.
     
    • Hug Hug x 1
  2. Diakat

    Diakat Type 1 · Moderator
    Staff Member

    Messages:
    5,066
    Likes Received:
    3,916
    Trophy Points:
    198
    Steroids are known to push up numbers. Do the spikes come down again in which case insulin timing may help? Or stay high where further dose adjusting may be needed.
     
  3. Cliodb

    Cliodb Type 1 · Active Member

    Messages:
    43
    Likes Received:
    13
    Trophy Points:
    28

    Spikes come down after about an hour (and are generally caused by eating but sometimes I have no idea of the cause) when the spike has lowered I'll flat line in the 9's/10's for hours , even if I take correction shots
     
  4. Peter03

    Peter03 Type 1 · Well-Known Member

    Messages:
    55
    Likes Received:
    18
    Trophy Points:
    48
    I was on steriods while I was having chemo and before I had back surgery , I found I had to increase my Basel by 5 times and double my bolus to keep my bg,s normal, although we are all different, so it is trial and error to start with with many blood tests, I hope you get your blood sugars back to normal soon
     
  5. Wojciechu

    Wojciechu Other · Active Member

    Messages:
    41
    Likes Received:
    50
    Trophy Points:
    38
    You may want to ditch carbs for the duration of your steroid treatment. It certainly would help your bg levels.
     
  6. Cliodb

    Cliodb Type 1 · Active Member

    Messages:
    43
    Likes Received:
    13
    Trophy Points:
    28
    Hmm definitely something to think about, thanks , I'm a very fussy eater and am after losing a lot of weight so I'm trying to gain at the moment. I don't think I'd be able to cut carbs out totally but could cut down.
     
  7. Cliodb

    Cliodb Type 1 · Active Member

    Messages:
    43
    Likes Received:
    13
    Trophy Points:
    28
    I felt like I had already increased alot, so good to know others have had to increase alot aswell. Will probably have to up mine more.
     
  8. Peter03

    Peter03 Type 1 · Well-Known Member

    Messages:
    55
    Likes Received:
    18
    Trophy Points:
    48
    Don't forget lots of bg,s tests if you are not on the libre it might be a good time to ask to be put on it
     
    • Agree Agree x 1
  9. Cliodb

    Cliodb Type 1 · Active Member

    Messages:
    43
    Likes Received:
    13
    Trophy Points:
    28
    Thankfully I have a dexcom G4 so I can see exactly what's happening with my bg Screenshot_20191116-100440__01.jpg Screenshot_20191116-100753__01.jpg

    Normally my levels are very good so I'm not sure how much I should worry about this. Like is it possible to get the same level of control while on steroids.. or how much damage would I be doing if this is the best I can control them for the next 3 months till I'm off steroids.
     
    • Informative Informative x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook